Format

Send to:

Choose Destination
See comment in PubMed Commons below
Wound Repair Regen. 2010 Sep-Oct;18(5):445-51. doi: 10.1111/j.1524-475X.2010.00624.x.

The differential effect of angiotensin-converting enzyme inhibitors and angiotensin receptor blockers with respect to foot ulcer and limb amputation in those with diabetes.

Author information

  • 1Department of Dermatology and Biostatistics and Epidemiology, University of Pennsylvania School of Medicine, Philadelphia, Pennsylvania 19104, USA. margo@mail.med.upenn.edu

Abstract

Diabetic foot ulcers (DFU) or lower extremity amputation (LEA) are complications of diabetes. In those with diabetes, angiotensin-converting enzyme inhibitors (ACEi) and angiotensin receptor blockers (ARB) are commonly used to prevent the progression of kidney disease. Recent studies have indicated that angiotensin may affect angiogenesis and wound repair. Our goal was to evaluate in those with diabetes the likelihood of developing a DFU or LEA among users of ACEi or ARB using a retrospective cohort design of general practices in the United Kingdom. We studied 40,342 individuals at least 35 years of age with diabetes who were first prescribed ACEi or ARB between 1995 and 2006. A total of 35,153 individuals were treated with ACEi, 12,437 individuals with ARB, and 7,310 both. The hazard ratio for DFU was 0.50 (95% confidence intervals: 0.43, 0.59), showing an increased risk of DFU for those using ACEi vs. ARB. The hazard ratio for LEA was 0.72 (0.48, 1.01). However, among those with lower extremity peripheral arterial disease the hazard ratio was 0.45 (0.22, 0.91) for the new onset of a LEA. In conclusion, among those with diabetes, exposure to ACEi as compared with ARB increases the risk of developing a DFU or LEA.

© 2010 by the Wound Healing Society.

PMID:
20840518
[PubMed - indexed for MEDLINE]
PMCID:
PMC2941228
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Blackwell Publishing Icon for PubMed Central
    Loading ...
    Write to the Help Desk